Alert archive / Maine / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 18, NWS Gray, ME
NWS Gray, ME issued this severe thunderstorm warning at Jul 18, 2003, 3:06 PM EDT for Kennebec County, Maine. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 18, 2003, 3:06 PM EDT (19:06 UTC)
- Expired
- Jul 18, 2003, 3:30 PM EDT
- In force
- 24 min
- Issued by
- NWS Gray, ME
- Area
- Counties, with a storm outline in the text
County Kennebec County, ME
The radar
The Portland,ME radar (KGYX), 104 km from the middle of the area, began a volume at 19:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Gray, ME (KGYX), launched 12:00Z, 7.1 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 63 J/kg
- Mixed-layer CIN
- -121 J/kg
- Mixed-layer LCL
- 1481 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 98 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KGYX 181906 SVRGYX MEC011-181930- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GRAY ME 305 PM EDT FRI JUL 18 2003 THE NATIONAL WEATHER SERVICE IN GRAY MAINE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EXTREME NORTHEASTERN KENNEBEC COUNTY IN SOUTH CENTRAL MAINE * UNTIL 330 PM EDT * AT 259 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER EXTREME SOUTHEASTERN SOMERSET COUNTY...OR ABOUT 4 MILES NORTHWEST OF FAIRFIELD...MOVING NORTHEAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL MOVE OVER RURAL NORTHEASTERN KENNEBEC COUNTY THROUGH 330 PM EDT. REPORT WIND DAMAGE OR LARGE HAIL TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN GRAY MAINE. LAT...LON 4468 6962 4460 6963 4471 6941 4472 6950 $$ SJC
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 2:30 PM EDT, 36 minutes earlier.
Area forecast discussion, Jul 18, 2:30 PM EDT, 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAY ME 230 PM EDT FRI JUL 18 2003 SVR TSTMS FIRING UP IN THE FOOTHILLS WTH WARNINGS BEING ISSUED. CDFNT WL GRADUALLY MOVE OFFSHR THIS EVENING AS A WK S/W MOVES NE ALNG THE COAST. HI PRES BUILDS IN SAT BUT UPR TROF WL BRING CLDS INTO THE MTNS. CONTINUED MILD WTH TEMPS IN THE MID 70S TO LWR 80S. WL GO ALNG WTH THE PREV FCST AND THE MESO ETA FOR A CHC OF SHWRS FOR SAT AFTN. THERE WL BE ANOTHER S/W ROTATING ARND THE UPR LOW ALNG WTH SOME CAA. WL KEEP THINGS DRY FOR SUNDAY WITH AGAIN THE BEST CHC FOR CLDS IN THE MTNS. WARM AIR STREAMS BACK NE FOR MON AND WL KEEP THREAT OF SHWRS TO THE SLGT CHC CATEGORY FOR NOW. LOW PRES IN THE GTLAKES MON NGT WTH A FRNT EXTENDING NE TO THE STLAWRENCE WL BRNG A CHC OF SHWRS FOR TUE. LONG RANGE LOOKING AT THAT FRNT STALLING OFFSHR WTH A WAVE MOVING NE ALONG IT FOR THU INTO FRI. .GYX...NIL TEB
Hazardous weather outlook, Jul 18, 3:55 AM EDT, 11 hours 11 minutes before
MEZ007>009-012>014-018>028-NHZ001>010-013-014-181000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAY ME 355 AM EDT FRI JUL 18 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND SOUTHERN MAINE AND NORTHERN...CENTRAL AND SOUTHEAST NEW HAMPSHIRE. .DAY ONE...TODAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. HAYES
The office that day
Everything else NWS Gray, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 18, 1:56 PM EDT | Severe Thunderstorm Warning | GYX | Waldo | 34 min |
| Jul 18, 2:05 PM EDT | Severe Thunderstorm Warning | GYX | Oxford | 25 min |
| Jul 18, 2:17 PM EDT | Severe Thunderstorm Warning | GYX | Franklin, Kennebec | 28 min |
| Jul 18, 2:43 PM EDT | Severe Thunderstorm Warning | GYX | Somerset | 47 min |
Nearby
Severe Thunderstorm Warnings in Maine, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.